NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Long Duration of Midazolam
My father recently had a AAA surgery on May 13, he survived the odds but was hospitalized in the ICU Unit for 2 1/2 months. One of the medication that was given was Midazolam 10 mg. When trying to wake him up after heavy sedation, he would become agitated, so they would sedate him again for fear he would injure himself.
Almost 2 months later the doctors came to the conlusion the Midazolam after long duration through IV could cause amnesia, confusion so they started weening him off this medicaition but substitued Holdol in place if needed. Along with this medication he is on the Clonidine Patch for lower back pain from previous injury. I was also told the with my father getting a Peg Tube possibly they would start Anitriptlyline-15 MG, Concidez, or Neuroton/Gabapentin 100 Mg.
What is happening right now is my father is very confused, believes that he has seen people, believes that he has more grandchildren than actual. He is still hospitalized and this is where all his confusion is occuring. Our main concern is could it be the Midazolam that is possibly still in his system? Last dose was July 11, of 1 Mg. but as I mentioned he was on Midazolam from May-July 5th with 10 mg, then weaned from 7 mg., down to 5mg, then 2 mg. then 1mg. This aong with the other medication that is currently being used for his lower back pain. We are very concerned as to why my father is so unsure of his whereabouts, and his previous life, even though he is fully alert.
Midazolam is a drug of the benzodiazepine class. Valium is another example. These drugs are very commonly used for sedation in critically ill patients. Your father has obviously been through a very difficult time, been extremely ill, and presumably received a wide variety of different medicines and treatments. Although it is tempting to focus on one particular "culprit" for the current problem with his mental state, his condition may be due to a variety of factors, of which midazolam could be one.
Midazolam, although a pretty safe and very useful drug, can cause amnesia and confusion, especially in the elderly, and especially if used over a prolonged time. It seems appropriate that the midazolam was reduced and then stopped. It is also likely that after three weeks there is not going to be any significant amount of midazolam left in your father's body. Other possible factors that may explain your father's problems include:
- Other drugs used for sedation or pain management
- Pre-existing brain problems such as dementia
- Vascular disease
- Electrolyte disturbances
- Brain injury from low blood pressure or low oxygen
- Nutritional problems
- Liver or kidney function problems, etc.
Unfortunately, the recovery from major illness in the elderly may take a very long time and require a lot of effort from caregivers, family and of course the patient. I hope your father soon regains his memory and his sense of who and where he is.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University